New Mexico, 2014Wildfire and High Wind in New Mexico, February 19 to 20, 2014
February 19 to 20, 2014 · NWS ABQ · 6 events in 6 counties and zones
A strong cold front approached the state from the Pacific Northwest and combined with a powerful jet stream aloft to produce widespread windy to very windy conditions. Westerly winds increased over western New Mexico ahead of the front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front approached the state from the Pacific Northwest and combined with a powerful jet stream aloft to produce widespread windy to very windy conditions. Westerly winds increased over western New Mexico ahead of the front. As the cold front pushed southeast across the state winds shifted to the northwest. Strong winds were reported over the central high terrain and adjacent east slopes and highlands. Winds gradually tapered off into the late morning hours Thursday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 19, 12:15 PM MST, 45 minutes earlier.
Area forecast discussion, Feb 19, 12:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1215 PM MST WED FEB 19 2014
.UPDATE...
UPDATED GRID/TEXT PRODUCTS FOR THE UPGRADE FROM THE HIGH WIND
WATCH TO A HIGH WIND WARNING. INCLUDED SOME PERIPHERY WIND
ADVISORIES AROUND THE WARNING FOR TONIGHT. ALSO EXTENDED OUT THE
INITIAL WIND ADVISORY FOR THE WEST CENTRAL MTNS TIL 10 PM.
THE SURFACE COLD FRONT BOUNDARY IS STILL ON TRACK TO SWEEP ACROSS
THE FORECAST AREA TONIGHT. SIGNIFICANT WINDS WILL ACCOMPANY THIS
FRONTAL BOUNDARY. SHORT DURATION HIGH WIND WARNING/ADVISORY SPEEDS
WILL BE OBSERVED ALONG THIS BOUNDARY ACROSS WESTERN/CENTRAL AREAS.
A MORE PROLONGED HIGH WIND IMPACT IS EXPECTED ALONG AND TO THE
EAST OF THE CENTRAL MTNS LATER TONIGHT. ESPECIALLY AREAS TO THE
LEE OF THE SANDIA/MANZANO AND SANGRE DE CRISTO MTNS BASED ON
LATEST WIND PROFILE FORECASTS. DISTINCT POST COLD FRONTAL
INVERSION AND SIGNIFICANT PRESSURE RISES BEHIND THE FRONT ARE
CLASSIC SIGNATURES FOR THIS TYPE OF EVENT.
DID INCREASE POPS TONIGHT ACROSS THE FAR NORTHERN SAN JUAN
MTNS/SANGRE DE CRISTOS AND NORTHWEST PLATEAU BASED ON LATEST
NAM12KM DATA. STILL LOOKING AT SIMILAR SNOW AMOUNTS OF A DUSTING
TO 1.5 INCHES FAVORING THE HIGHEST TERRAIN/WEST ASPECTS.
50
&&
.PREV DISCUSSION...1036 AM MST WED FEB 19 2014...
.AVIATION...
18Z TAF CYCLE
STRENGTHENING WEST TO NORTHWEST WINDS ALOFT AS UPPER TROUGH AND
ASSOCIATED COLD FRONT PUSH INTO GREAT BASIN AND THEN NORTHERN AND
CENTRAL NM. COLD FRONT TO REACH THE FOUR CORNERS REGION BETWEEN
20/00Z AND 20/03Z. SFC WIND GUSTS TO AROUND 40KT PORTIONS WESTERN
AND CENTRAL NM AFT 19/18Z AS THE STRONGER WINDS ALOFT MIX DOWN...AND
SFC WINDS MAY DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STRENGTHEN
AGAIN IN ASSOCIATION WITH THE FRONT. NW SFC GRADIENT WILL REMAIN
STRONG THROUGH 20/12Z. LOCAL AREAS OF VSBY 2-4SM IN BLDU POSSIBLE
ESPECIALLY IN VICINITY OF THE FRONT.
&&
.PREV DISCUSSION...321 AM MST WED FEB 19 2014...
.SYNOPSIS...
WINDS WILL INCREASE TODAY OVER NEW MEXICO AHEAD OF AN APPROACHING
COLD FRONT. THIS FRONT WILL BRING HIGH WINDS TO MUCH OF CENTRAL
AND EASTERN NEW MEXICO TONIGHT...ALONG WITH COLDER AIR AREAWIDE
FOR THURSDAY. A FEW SNOW SHOWERS WILL ACCOMPANY THE FRONT OVER THE
FAR NORTHERN HIGH TERRAIN. A QUICK WARMING TREND WILL BEGIN BY
FRIDAY AND SATURDAY WITH TEMPERATURES ABOVE NORMAL ONCE AGAIN FOR
SUNDAY. WINDS WILL REMAIN BREEZY ALONG AND IMMEDIATELY EAST OF THE
CENTRAL MOUNTAIN CHAIN THROUGH THE WEEKEND.
GUYER
&&
.DISCUSSION...
THE EXTRAORDINARILY WARM AND TRANQUIL WEATHER FOR MID FEBRUARY WILL
COME TO AN END TONIGHT AS A POWERFUL COLD FRONT BLASTS THRU NM. 08Z
SFC OBS SHOW THE FRONT STRETCHING FROM NEAR BOISE SOUTHWEST ACROSS
NORTHERN CALIFORNIA. THICK HIGH CLOUD COVER AHEAD OF THE ASSOCIATED
UPPER TROUGH WILL GRADUALLY CLEAR FROM WEST TO EAST TODAY...ALLOWING
STRONG SW FLOW ALOFT TO MIX DOWN AND CREATE WIDESPREAD BREEZY TO
WINDY CONDITIONS. WILL FOCUS A WIND ADVISORY FOR THE CHUSKAS ACROSS
THE GALLUP AREA AND THE WEST CENTRAL MTS TODAY.
THE FRONT WILL THEN SLAM SE ACROSS THE STATE AND DELIVER A PUNCH OF
HIGH WINDS AND MUCH COLDER AIR. THE 03Z SREF SHOWS THE STRONGEST
PRESSURE GRADIENT OVER THE NW CORNER BY 03Z THURS THEN OVER CENTRAL
NM BY 06Z. SFC PRESSURE RISES ON THE ORDER OF 12MB IN 6 HOURS WILL
ACCOMPANY AN IMPRESSIVE 700MB JET AXIS OF 60-80 KTS. ISSUING HIGH
WIND WATCH FOR THE 02Z-17Z THURS PERIOD...WHICH WILL ALSO CAPTURE
GRADUALLY DECREASE THRU THE MORNING HOURS. OTHERWISE...A FEW MORE
ADVISORIES WILL BE NEEDED FOR THE NORTHERN MTS AND SURROUNDING AREAS
OF THE PLAINS. TOSSED IN SOME BLDU BUT ONLY IN AREAS DOWNWIND OF
SOURCE REGIONS LIKE THE NW PLATEAU...ESTANCIA BASIN AND THE CAPROCK.
NOT EXPECTING ANY WIDESPREAD REDUCTIONS TO VSBYS OR CIGS.
DESPITE A DRAMATIC COOL DOWN NEAR 20F THURS TEMPS WILL STILL BE
ONLY 5 TO 10F BLW NORMAL. BREEZY CONDITIONS WILL FORCE WIND CHILL
READINGS EVEN LOWER SO AFTER OUR LONG STRETCH OF WARM WEATHER IT
WILL FEEL QUITE COLD. LOWERED HIGHS EVEN MORE THAN PREVIOUS FORECAST
WITH STRONG COLD ADVECTION THRU THE DAY. OVERNIGHT TEMPS WILL BE
COLD THURSDAY NIGHT AND AGAIN FRIDAY NIGHT UNDER INVERSION AREAS.
EAGER GARDENERS THE PAST WEEK WILL WANT TO RE-WINTERIZE OUTDOORS.
WARM ADVECTION ON FAST WEST TO NW FLOW WILL DEVELOP FRIDAY AND
SATURDAY PROVIDING A QUICK WARM UP FOR MOST OF THE REGION. A BACK
DOOR FRONTAL BOUNDARY WILL SLIDE INTO FAR EASTERN NM SUNDAY THEN
RETREAT MONDAY BEFORE ANOTHER POTENTIALLY STRONGER FRONT SHIFTS INTO
THE AREA TUESDAY.
GUYER
&&
.FIRE WEATHER...
AFTER A CLOUDY START...WINDS WILL STRENGTHEN GRADUALLY TODAY AS AN
UPPER LEVEL TROUGH APPROACHES THE CENTRAL ROCKIES FROM THE
NORTHWEST. THE TROUGH APPEARS TO BE COMING IN A LITTLE SLOWER THAN
PREVIOUSLY EXPECTED. THIS SHOULD SLOW THE WIND SPEED INCREASE AND
RESULT IN STRONGER WINDS LASTING LONGER INTO THURSDAY...AFTER QUITE
A BLOW TONIGHT. HIGH TEMPERATURES 10 TO 18 DEGREES ABOVE NORMAL
TODAY SHOULD RESULT IN SOME NEW RECORDS. WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED. DECIDED TO CONVERT THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE EASTERN PLAINS...THOUGH
LOCATIONS ALONG NEW MEXICOS EASTERN BORDER PROBABLY WONT REACH THE
WIND SPEED CRITERIA.
WIND SPEEDS WILL PEAK TONIGHT AS A STRONG PACIFIC COLD FRONT AND
BACK DOOR COLD FRONT CROSS...AND THE POLAR JET STREAM MOVES
OVERHEAD. MODELS PROG 700 MB TEMPERATURES TO PEAK IN THE 40 TO 70 KT
RANGE EAST OF THE CONTINENTAL DIVIDE TOWARD 12Z THURSDAY MORNING.
THE POTENTIAL EXISTS FOR SURFACE WINDS OVER 60 MPH FROM GRANTS
EASTWARD TO SANTA ROSA AND YESO.
IN THE WAKE OF THE COLD FRONT HIGH TEMPERATURES WILL FALL AROUND 20
DEGREES ON THURSDAY FROM WEDNESDAYS READINGS. THE SPEED MAXIMUM
ALOFT WILL SHIFT EAST OF NEW MEXICO BY MID DAY OR EARLY
AFTERNOON...LINGERING LONGEST FROM MOUNT TAYLOR AND CLINES CORNERS
TO AROUND ROSWELL. PATCHES OF CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THURSDAY AFTERNOON FROM ALBUQUERQUE TO YESO...AND ALSO FROM
RATON TO ROY. THIS INCLUDES MUCH OF THE SANDIA/MANZANO AND GALLINAS
MOUNTAINS...BUT WILL HOLD OFF ON ANY HEADLINES BECAUSE TEMPERATURES
WILL VARY FROM 3 TO 10 DEGREES BELOW NORMAL AND HAINES INDICES
SHOULD ONLY PEAK AROUND 3. THERE MAY ALSO BE SOME RAIN AND SNOW
SHOWERS WEDNESDAY NIGHT AND THURSDAY FROM THE NORTHERN MOUNTAINS
EASTWARD ACROSS THE NE PLAINS. UP TO AN INCH OF SNOW ACCUMULATION
WILL BE POSSIBLE ACROSS THE HIGH TERRAIN NEAR THE CO BORDER.
HIGH TEMPERATURES FRIDAY SHOULD REBOUND A GOOD 10 TO 15 DEGREES
UNDER ZONAL TO SLIGHTLY NW FLOW ALOFT. MODERATELY STRONG WIND SPEEDS
ALOFT AND A LEE TROUGH SHOULD RESULT IN ANOTHER ROUND OF BREEZY TO
WINDY CONDITIONS EAST OF THE CENTRAL MOUNTAINS ALMOST TO TUCUMCARI.
THIS WILL INDUCE LOCALLY CRITICAL FIRE WEATHER CONDITIONS IN THAT
AREA. A SHALLOW BACK DOOR COLD FRONT IS PROGGED TO SAG INTO THE FAR
EASTERN PLAINS FRIDAY NIGHT...WHICH WILL RESULT IN SOME COOLER
READINGS THERE SATURDAY AND POSSIBLY INTO SUNDAY IF THE FRONT CAN
LINGER. WIND SPEEDS SHOULD BE LIGHTER THIS WEEKEND INTO EARLY NEXT
WEEK AS A DEEP RIDGE OF HIGH PRESSURE BUILDS OVER THE WESTERN US.
44
&&
&&
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 10 AM MST THURSDAY FOR
THE FOLLOWING ZONES...
NMZ507-511-515-519-521>524-526-529-533-537>540.
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-103>109.
WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM MST THURSDAY FOR THE
FOLLOWING ZONES...NMZ512-514-518-520-525-528-532-534>536.
WIND ADVISORY UNTIL 10 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ502-505-506.
&&
50
Hazardous weather outlook, Feb 19, 5:48 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MST WED FEB 19 2014
NMZ501>540-201300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MST WED FEB 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR ALL OF
NORTHERN AND CENTRAL NEW MEXICO EXCEPT THE NORTHERN MOUNTAINS AND
UNION COUNTY. WINDY CONDITIONS WILL IMPACT PORTIONS OF THE WESTERN
HIGH TERRAIN AND AROUND GALLUP THIS AFTERNOON WHERE GUSTS UP TO 50
MPH ARE EXPECTED. THESE WINDS WILL SHIFT EASTWARD AND INCREASE
TONIGHT FROM NEAR MOUNT TAYLOR ACROSS THE ALBUQUERQUE METRO
AREA...SANDIA/MANZANO MOUNTAINS... AND ADJACENT EAST SLOPES AND
HIGH PLAINS. GUSTS UP TO 65 MPH ARE POSSIBLE IN THIS AREA WITH THE
PEAK OCCURRING BETWEEN 10 PM AND 4 AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS WILL GRADUALLY TAPER OFF THURSDAY MORNING. MARGINAL
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON THURSDAY
AFTERNOON BUT OVER A MORE LIMITED AREA OF CENTRAL AND EASTERN NEW
MEXICO.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
GUYER
Wildfire, Albuquerque Metro Area
- When
- February 19, 1:00 PM MST to February 20, 10:00 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
Multiple news outlets reported that a wildfire had started in Valencia County near the Conejo Transfer station in Los Lunas. The fire named the Crawford fire consumed 5 acres and a trailer. The fire was also referred to as the Gabeldon fire.
High Wind, West Central Plateau
- When
- February 19, 4:00 PM MST to 8:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The ASOS located at Gallup Municipal Airport recorded sustained wind speeds in the 40's with a peak gust to 59 mph during the evening of February 19, 2014.
High Wind, Jemez Mountains
- When
- February 19, 7:00 PM MST to 9:00 PM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
The Tower RAWS recorded a peak wind gust to 61 mph during the evening hours of February 19, 2014.
High Wind, Central Highlands
- When
- February 19, 8:00 PM MST to February 20, 12:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
The Clines Corners ASOS recorded sustained wind speeds ranging fron 40-44mph with a peak wind gust to 63 mph overnight February 19 into the afternoon of February 20, 2014.
High Wind, Estancia Valley
- When
- February 19, 9:00 PM MST to 10:00 PM MST
- Where
- Estancia Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
The AWOS at Moriarty Airport recorded a peak wind gust to 59 mph during the late evening hours of February 19, 2014.
High Wind, Sandia/Manzano Mountains
- When
- February 19, 9:00 PM MST to February 20, 10:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
A spotter at the top of Sandia Peak Tram relayed that a wind gust to 83 mph was recorded sometime during the overnight hours. At 630 am, when the gage was reset, it immediately recorded 66 mph then blew between 40 and 60 mph through 9am before slowly decreasing into the late morning and early afternoon hours.
Another nearby spotter reported wind damage where a 20 ft steel section was partially torn off side of his house (3 NNE Sedillo).
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 19, 201412 injured · 1 event
- Winter Weather in Pennsylvania, February 19, 20148 injured · 11 events
- Wildfire in Arkansas, February 19, 2014$50,000 · 1 event
- Damaging Winds in Tennessee, February 19, 2014$37,000 · 55 kt wind · 3 events
- Lightning Strike in North Carolina, February 19, 2014$30,000 · 1 event
- Debris Flow in West Virginia, February 19, 2014$20,000 · 1 event
- Debris Flow in Washington, February 19, 2014$20,000 · 1 event
- Winter Weather in West Virginia, February 19, 201411 events
- Winter Weather in Virginia, February 19, 201410 events
- Winter Weather in Maryland, February 19, 20149 events
- Winter Weather in Wyoming, February 19 to 20, 20149 events
- Winter Weather in Colorado, February 19 to 20, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491297, 491289, 491290, 491291, 491292, 491294.